Send to:

Choose Destination
See comment in PubMed Commons below
Trop Geogr Med. 1995;47(1):12-4.

Fenitrothion intoxication during spraying operations in the malaria programme for Afghan refugees in North West Frontier Province of Pakistan.

Author information

  • 1Médecins Sans Frontières-Holland, Medical Department, Amsterdam, The Netherlands.


During the experimental use of fenitrothion to replace malathion for the control of malaria in North West Frontier Province of Pakistan, serious intoxication of Afghan refugee spraymen occurred. A few weeks after commencement of the spraying operations, cholinesterase levels had fallen to 43.8% in personnel mixing the insecticide, and to 60.7% in spraymen, as measured by tintometry. Most of the personnel reported symptoms of overexposure and the spraying operations had to be discontinued. Intoxication of personnel resulted in poor coverage of the target area. High ambient temperatures during Pakistan's spray season discourage the use of full-protective clothing. Fenitrothion intoxication observed in the Afghan refugee programme, and similar experiences in Pakistan in the past, suggest that this insecticide is too toxic for routine use, when the compliance with safety precautions cannot be effectively supervised.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk